Phenol - First Aid Guidance
2. Guidance on emergency actions to be taken in the event of direct contact with phenol
3. First Aid - Skin Contact
4. First Aid - Eye Contact
5. Notes for Ambulance Staff / Hospital Staff
This guidance is for your protection and you should read it before using phenol and show it to any First Aider / Ambulance Staff / Hospital Staff if you have direct contact with phenol
Phenol is extremely poisonous and corrosive. It can be absorbed across intact skin. As it initially may have anaesthetic effects, the phenol may cause extensive tissue damage before the casualty feels any pain.
In the event of direct contact with phenol, the casualty must be sent immediately to the Accident and Emergency Unit of Ninewells Hospital, Dundee.
N.B. - A copy of this guidance should accompany the casualty
- Remove any contaminated clothing immediately. Wear appropriate protective gloves to avoid further contamination or injury to first aider.
- Flush the affected skin area with copious amounts of water for a minimum of 15 minutes to remove any phenol which may be lying on the surface of the skin (not yet absorbed).
- After the initial irrigation with water, apply Polyethylene Glycol (Molecular Weight 300) commonly called PEG300 or Macrogol 300 for at least 30 minutes or until the casualty receives treatment at the A&E Unit of Ninewells Hospital.
In the event of eye contact there will be severe pain and redness. Irrigate the affected eye with copious amounts of running water and send to the Accident and Emergency Unit of Ninewells Hospital, Dundee immediately.
|DO NOT USE ON THE EYE|
commonly known as
PEG 300 OR MACROGOL 300
NOTE: Do Not Touch Affected Tissue With Bare Hands
Patients with corneal ulceration should be referred immediately for an examination by an opthalmological examination / assessment.
Phenol is absorbed through intact skin and this may cause symptoms similar to those observed from inhalation and ingestion of phenol. Ployethylene Glycol molecular weight 300 inactivates any phenol absorbed. Inhalation of phenol may cause pulmonary oedema for which positive pressure ventilation should be used.
Possible complications of phenol absorbtion include cardiogenic shock, hyperpyrexia, gut perforation and renal failure.